Butalbital APAP w/Caffeine
Butalbital is an active ingredient in Fioricet. It is sold for headach relief as a generic form of Fioricet. 50mg Butalbital / 325mg Acetaminophen / 40mg Caffeine, is the breakdown of ingredients.
Butalbital is in a class of drugs called barbiturates that slow down your central nervous system (brain and nerve impulses) causing relaxation. Acetaminophen is a pain reliever and fever reducer. Caffeine is believed to constrict dilated blood vessels that may contribute to tension headaches. Acetaminophen, butalbital, and caffeine are used in combination to relieve complex tension (muscle contraction) headaches. Acetaminophen / butalbital / caffeine may also be used for other purposes.
CLASS: Azaspirodecanedione Derivative.
Generic name: Buspirone Hydrochloride.
Butalbital APAP w/Caffeine Description
Butalbital and acetaminophen (byoo-TAL-bi-tal and a-seat-a-MIN-oh-fen) combination is a pain reliever and relaxant. It is used to treat tension headaches. Butalbital belongs to the group of medicines called barbiturates (bar-BI-tyoo-rates) . Barbiturates act in the central nervous system (CNS) to produce their effects.
When you take butalbital for a long time, your body may get used to it so that larger amounts are needed to produce the same effects. This is called tolerance to the medicine. Also, butalbital may become habit-forming (causing mental or physical dependence) when it is used for a long time or in large doses. Physical dependence may lead to withdrawal side effects when you stop taking the medicine. In patients who get headaches, the first symptom of withdrawal may be new (rebound) headaches.
Some butalbital and acetaminophen combinations also contain caffeine (KAF-een) . Caffeine may help to relieve headaches. However, caffeine can also cause physical dependence when it is used for a long time. This may lead to withdrawal (rebound) headaches when you stop taking it.
Butalbital and acetaminophen combination may also be used for other kinds of headaches or other kinds of pain as determined by your doctor.
Butalbital and acetaminophen combinations are available only with your doctor’s prescription in the following dosage forms:
- Oral Butalbital and Acetaminophen
- Capsules (U.S.)
- Tablets (U.S.)
Butalbital, Acetaminophen, and Caffeine
- Capsules (U.S.)
- Tablets (U.S.)
Before Using Butalbital APAP w/Caffeine
In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For butalbital and acetaminophen combinations, the following should be considered:
- Tell your doctor if you have ever had any unusual or allergic reaction to butalbital or other barbiturates, or to acetaminophen, aspirin, or caffeine. Also tell your health care professional if you are allergic to any other substances, such as foods, preservatives, or dyes.
- For butalbital: Barbiturates such as butalbital have been shown to increase the chance of birth defects in humans. Also, one study in humans has suggested that barbiturates taken during pregnancy may increase the chance of brain tumors in the baby.Butalbital may cause breathing problems in the newborn baby if taken just before or during delivery.
- For acetaminophen: Although studies on birth defects with acetaminophen have not been done in pregnant women, it has not been reported to cause birth defects or other problems.
- For caffeine: Studies in humans have not shown that caffeine (contained in some of these combination medicines) causes birth defects. However, use of large amounts of caffeine during pregnancy may cause problems with the heart rhythm and the growth of the fetus. Also, studies in animals have shown that caffeine causes birth defects when given in very large doses (amounts equal to those present in 12 to 24 cups of coffee a day).
- For butalbital: Barbiturates such as butalbital pass into the breast milk and may cause drowsiness, unusually slow heartbeat, shortness of breath, or troubled breathing in nursing babies.
- For acetaminophen: Although acetaminophen has not been shown to cause problems in nursing babies, it passes into the breast milk in small amounts.
- For caffeine: Caffeine (present in some butalbital and acetaminophen combinations) passes into the breast milk in small amounts. Taking caffeine in the amounts present in these medicines has not been shown to cause problems in nursing babies. However, studies have shown that nursing babies may appear jittery and have trouble in sleeping when their mothers drink large amounts of caffeine-containing beverages. Therefore, breast-feeding mothers who use caffeine-containing medicines should probably limit the amount of caffeine they take in from other medicines or from beverages.
- For butalbital: Although barbiturates such as butalbital often cause drowsiness, some children become excited after taking them.
- For acetaminophen: Acetaminophen has been tested in children and, in effective doses, has not been shown to cause different side effects or problems than it does in adults.
- For caffeine: There is no specific information comparing use of caffeine in children up to 12 years of age with use in other age groups. However, caffeine is not expected to cause different side effects or problems in children than it does in adults.
- For butalbital: Certain side effects, such as confusion, excitement, or mental depression, may be especially likely to occur in elderly patients, who are usually more sensitive than younger adults to the effects of the butalbital in this combination medicine.
- For acetaminophen: Acetaminophen has been tested and has not been shown to cause different side effects or problems in older people than it does in younger adults.
- For caffeine: Many medicines have not been studied specifically in older people. Therefore, it may not be known whether they work exactly the same way they do in younger adults or if they cause different side effects or problems in older people. There is no specific information comparing use of caffeine in the elderly with use in other age groups.
Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking a butalbital and acetaminophen combination, it is especially important that your health care professional know if you are taking any of the following:
- Anticoagulants (blood thinners), or
- Carbamazepine (e.g., Tegretol) or
- Contraceptives, oral (birth control pills) containing estrogen, or
- Corticosteroids (cortisone-like medicines) or
- Corticotropin (e.g., ACTH)?Butalbital may make these medicines less effective
- Antidepressants, tricyclic (amitriptyline [e.g., Elavil], amoxapine [e.g., Asendin], clomipramine [e.g., Anafranil], desipramine [e.g., Pertofrane], doxepin [e.g., Sinequan], imipramine [e.g., Tofranil], nortriptyline [e.g., Aventyl], protriptyline [e.g., Vivactil], trimipramine [e.g., Surmontil]) or
- Central nervous system (CNS) depressants (medicines that often cause drowsiness)?These medicines may add to the effects of butalbital and increase the chance of drowsiness or other side effects
- Divalproex (e.g., Depakote) or
- Valproic acid (e.g., Depakene)?The chance of side effects may be increased
Other medical problems?
The presence of other medical problems may affect the use of butalbital and acetaminophen combinations. Make sure you tell your doctor if you have any other medical problems, especially:
- Alcohol abuse (or history of) or
- Drug abuse or dependence (or history of)?Dependence on butalbital may develop; also, acetaminophen may cause liver damage in people who abuse alcohol
- Asthma (or history of), emphysema, or other chronic lung disease or
- Hepatitis or other liver disease or
- Hyperactivity (in children) or
- Kidney disease?The chance of serious side effects may be increased
- Diabetes mellitus (sugar diabetes) or
- Mental depression or
- Overactive thyroid or
- Porphyria (or history of)?Butalbital can make these conditions worse
- Heart disease (severe)?The caffeine in some butalbital and acetaminophen combinations can make some kinds of heart disease worse
Proper Use of Butalbital APAP w/Caffeine
Take this medicine only as directed by your doctor. Do not take more of it, do not take it more often, and do not take it for a longer time than your doctor ordered. If butalbital and acetaminophen combination is taken regularly (for example, every day), it may become habit-forming (causing mental or physical dependence). The caffeine in some butalbital and acetaminophen combinations can also increase the chance of dependence. Dependence is especially likely to occur in patients who take these medicines to relieve frequent headaches. Taking too much of this medicine may also lead to liver damage or other medical problems.
This medicine will relieve a headache best if you take it as soon as the headache begins. If you get warning signs of a migraine, take this medicine as soon as you are sure that the migraine is coming. This may even stop the headache pain from occurring. Lying down in a quiet, dark room for a while after taking the medicine also helps to relieve headaches.
People who get a lot of headaches may need to take a different medicine to help prevent headaches. It is important that you follow your doctor’s directions about taking the other medicine, even if your headaches continue to occur. Headache-preventing medicines may take several weeks to start working. Even after they do start working, your headaches may not go away completely. However, your headaches should occur less often, and they should be less severe and easier to relieve than before. This will reduce the amount of headache relievers that you need. If you do not notice any improvement after several weeks of headache-preventing treatment, check with your doctor.
Butalbital APAP w/Caffeine Dosing?
he dose of butalbital and acetaminophen combination medicines will be different for different patients. Follow your doctor’s orders or the directions on the label. The following information includes only the average doses of these medicines. If your dose is different, do not change it unless your doctor tells you to do so.
The number of capsules or tablets that you take depends on the strength of the medicine.
- For oral dosage forms (capsules or tablets):
- For tension headaches:
- Adults?One or 2 capsules or tablets every four hours as needed. If your medicine contains 325 or 500 milligrams (mg) of acetaminophen in each capsule or tablet, you should not take more than six capsules or tablets a day. If your medicine contains 650 mg of acetaminophen in each capsule or tablet, you should not take more than four capsules or tablets a day.
- Children?Dose must be determined by your doctor.
- For tension headaches:
Butalbital APAP w/Caffeine Missed dose?
If your doctor has ordered you to take this medicine according to a regular schedule and you miss a dose, take it as soon as you remember. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.
Butalbital APAP w/Caffeine Storage?
To store this medicine:
- Keep out of the reach of children. Overdose is especially dangerous in young children.
- Store away from heat and direct light.
- Do not store this medicine in the bathroom, near the kitchen sink, or in other damp places. Heat or moisture may cause the medicine to break down.
- Do not keep outdated medicine or medicine no longer needed. Be sure that any discarded medicine is out of the reach of children.
Precautions While Using Butalbital APAP w/Caffeine
Check with your doctor:
- If the medicine stops working as well as it did when you first started using it. This may mean that you are in danger of becoming dependent on the medicine. Do not try to get better pain relief by increasing the dose.
- If you are having headaches more often than you did before you started taking this medicine. This is especially important if a new headache occurs within 1 day after you took your last dose of this medicine, headaches begin to occur every day, or a headache continues for several days in a row. This may mean that you are dependent on the medicine. Continuing to take this medicine will cause even more headaches later on. Your doctor can give you advice on how to relieve the headaches.
Check the labels of all nonprescription (over-the-counter [OTC]) or prescription medicines you now take. If any contain a barbiturate or acetaminophen, check with your health care professional. Taking them together with this medicine may cause an overdose.
The butalbital in this medicine will add to the effects of alcohol and other CNS depressants (medicines that slow down the nervous system, possibly causing drowsiness). Some examples of CNS depressants are antihistamines or medicine for hay fever, other allergies, or colds; sedatives, tranquilizers, or sleeping medicine; other prescription pain medicine; narcotics; other barbiturates; medicine for seizures; muscle relaxants; or anesthetics, including some dental anesthetics. Also, drinking large amounts of alcoholic beverages regularly while taking this medicine may increase the chance of liver damage, especially if you take more of this medicine than your doctor ordered or if you take it regularly for a long time. Therefore, do not drink alcoholic beverages, and check with your doctor before taking any of the medicines listed above, while you are using this medicine.
This medicine may cause some people to become drowsy, dizzy, or lightheaded. Make sure you know how you react to this medicine before you drive, use machines, or do anything else that could be dangerous if you are dizzy or are not alert and clearheaded.
Before you have any medical tests, tell the person in charge that you are taking this medicine. Caffeine (present in some butalbital and acetaminophen combinations) interferes with the results of certain tests that use dipyridamole (e.g., Persantine) to help show how well blood is flowing to your heart. Caffeine should not be taken for 8 to 12 hours before the test. The results of other tests may also be affected by butalbital and acetaminophen combinations.
Before having any kind of surgery (including dental surgery) or emergency treatment, tell the medical doctor or dentist in charge that you are taking this medicine. Serious side effects can occur if your medical doctor or dentist gives you certain medicines without knowing that you have taken butalbital.
If you have been taking large amounts of this medicine, or if you have been taking it regularly for several weeks or more, do not suddenly stop taking it without first checking with your doctor. Your doctor may want you to reduce gradually the amount you are taking before stopping completely in order to lessen the chance of withdrawal side effects.
If you think you or anyone else may have taken an overdose of this medicine, get emergency help at once. Taking an overdose of this medicine or taking alcohol or CNS depressants with this medicine may lead to unconsciousness or possibly death. Signs of butalbital overdose include severe drowsiness, confusion, severe weakness, shortness of breath or unusually slow or troubled breathing, slurred speech, staggering, and unusually slow heartbeat. Signs of severe acetaminophen poisoning may not occur until 2 to 4 days after the overdose is taken, but treatment to prevent liver damage or death must be started within 24 hours or less after the overdose is taken.
Butalbital APAP w/Caffeine Side Effects
Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.
Check with your doctor immediately if any of the following side effects occur, especially if several of them occur together:
- Bleeding or crusting sores on lips; chest pain; fever with or without chills; hive-like swellings (large) on eyelids, face, lips, and/or tongue ; muscle cramps or pain; red, thickened, or scaly skin; shortness of breath, troubled breathing, tightness in chest, or wheezing; skin rash, itching, or hives; sores, ulcers, or white spots in mouth (painful); sore throat
Symptoms of overdose
- Anxiety, confusion, excitement, irritability, nervousness, restlessness, or trouble in sleeping (severe, especially with products containing caffeine) ; convulsions (seizures) (for products containing caffeine); diarrhea, especially if occurring together with increased sweating, loss of appetite, and stomach cramps or pain; dizziness, lightheadedness, drowsiness, or weakness, (severe) ; frequent urination (for products containing caffeine) ; hallucinations (seeing, hearing, or feeling things that are not there); increased sensitivity to touch or pain (for products containing caffeine); muscle trembling or twitching (for products containing caffeine); nausea or vomiting, sometimes with blood; ringing or other sounds in ears (for products containing caffeine); seeing flashes of “zig-zag” lights (for products containing caffeine); shortness of breath or unusually slow or troubled breathing; slow, fast, or irregular heartbeat; slurred speech; staggering; swelling, pain, or tenderness in the upper abdomen or stomach area; unusual movements of the eyes
Also, check with your doctor as soon as possible if any of the following side effects occur:
- Less common
- Confusion (mild); mental depression ; unusual excitement (mild)
- Bloody or black, tarry stools; bloody urine; pinpoint red spots on skin; swollen or painful glands; unusual bleeding or bruising ; unusual tiredness or weakness (mild)
Other side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. However, check with your doctor if any of the following side effects continue or are bothersome:
- More common
- Bloated or “gassy” feeling; dizziness or lightheadedness (mild); drowsiness (mild); nausea, vomiting, or stomach pain (occurring without other symptoms of overdose)
Other side effects not listed above may also occur in some patients. If you notice any other effects, check with your doctor.
Revision date: July 4, 2011
Last revised: by Sebastian Scheller, MD, ScD
The drug reference included in this section is provided by Cerner Multum, Inc., of Denver, Colorado. Armenian Medical Network receives monthly updates from Multum.
- Full Story - - »»»
Young children take but often barely touch healthy school cafeteria food options
- Full Story - - »»»
Massey researchers develop the first cancer health literacy tool
- Full Story - - »»»
Dispositional mindfulness associated with better cardiovascular health
- Full Story - - »»»
Two Michigan high school students develop screening tools to detect lung and heart disease
- Full Story - - »»»
Pre-eclampsia may be caused by the fetus, not the placenta, says Anaesthesia editorial
- Full Story - - »»»
Shorter time between pregnancies linked to earlier delivery
- Full Story - - »»»